Combinatorial topology and the global dimension of algebras arising in combinatorics

  • Stuart Margolis

    Bar-Ilan University, Ramat Gan, Israel
  • Franco Saliola

    Université du Québec à Montréal, Canada
  • Benjamin Steinberg

    City College of New York, USA


In a highly influential paper, Bidigare, Hanlon and Rockmore showed that a number of popular Markov chains are random walks on the faces of a hyperplane arrangement. Their analysis of these Markov chains took advantage of the monoid structure on the set of faces. This theory was later extended by Brown to a larger class of monoids called left regular bands. In both cases, the representation theory of these monoids played a prominent role. In particular, it was used to compute the spectrum of the transition operators of the Markov chains and to prove diagonalizability of the transition operators.

In this paper, we establish a close connection between algebraic and combinatorial invariants of a left regular band: we show that certain homological invariants of the algebra of a left regular band coincide with the cohomology of order complexes of posets naturally associated to the left regular band. For instance, we show that the global dimension of these algebras is bounded above by the Leray number of the associated order complex. Conversely, we associate to every flag complex a left regular band whose algebra has global dimension precisely the Leray number of the flag complex.

Cite this article

Stuart Margolis, Franco Saliola, Benjamin Steinberg, Combinatorial topology and the global dimension of algebras arising in combinatorics. J. Eur. Math. Soc. 17 (2015), no. 12, pp. 3037–3080

DOI 10.4171/JEMS/579